Flood, Staunton (C)
- When
- August 8, 8:52 PM EST to 10:52 PM EST
- Where
- Staunton (C) County, 0.28 mi W of Staunton to 0.24 mi WNW of Staunton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.151, -79.075
Houses flooded along North Lewis St.
Slow moving storms developed along a pressure trough in central Virginia, resulting in instances of flooding and flash floodint.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Slow moving storms developed along a pressure trough in central Virginia, resulting in instances of flooding and flash floodint.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 8, 8:27 PM EST, 25 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Baltimore MD/Washington DC 927 PM EDT Sat Aug 8 2020 .SYNOPSIS... High pressure will build across the region over the next few days. A cold front will approach from the northwest next week, stalling in the area as the week progresses. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... An isolated thunderstorm is currently affecting Augusta County where a Flood Warning is in effect. Storm motion is very slow per radar trends and upper air soundings from IAD and RNK. Otherwise, quiet conditions tonight with areas of fog and/or low clouds due to wet ground and mid-level subsidence. High pressure will build into our region tonight. A few showers could linger over our southeastern zones but should diminish overnight. Low temperatures for tonight will be in the 60s and low 70s. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... High pressure will build overhead Sunday as the pattern remains a zonal flow aloft. Conditions should remain dry in most areas on Sunday, with maybe an isolated shower developing due to terrain circulation over central Virginia. Dry conditions will remain into Sunday night. High temperatures will be in the upper 80s and low 90s, with the highest heat index values reaching into the mid 90s. Weak high pressure will remain in control on Monday but a shortwave trough aloft and southerly flow advecting moisture into our region, could allow for the development of a few isolated showers and thunderstorms. Heat index values could reach the upper 90s over most areas across our CWA. && .LONG TERM /TUESDAY THROUGH SATURDAY/... High pressure will remain over the Atlantic Ocean for Tuesday and Wednesday, and a light southerly flow will allow for more hot and humid conditions. The heat and humidity will likely lead to isolated/scattered showers and thunderstorms each day, especially during the afternoon and evening hours. A cutoff low may develop to our west for Thursday through Sunday while high pressure builds over New England, sending a backdoor boundary toward the area. The exact details are uncertain this far out, but with a boundary nearby combined with a possible easterly component from the Atlantic along with more humid conditions. This will provide a setup for unsettled conditions with showers and thunderstorms possibly being more widespread. Locally heavy rainfall is possible during this time. Again, confidence remains low this far out. && .AVIATION /02Z SUNDAY THROUGH THURSDAY/... Patchy low clouds and fog are possible during the overnight and early morning hours each day Tuesday through Thursday due to plenty of moisture in place, and the possibility of it getting trapped underneath the nocturnal inversion. A few afternoon and evening showers and thunderstorms are possible each day. Coverage may be more widespread Thursday as a boundary interacts with the area. && .MARINE... Winds are expected to remain below Small Craft Advisory criteria into Monday night. Some convection could bring gusty winds this afternoon over the southern portion of the Bay, and lower Tidal Potomac. This should improve tonight. There will be less chance for any convection Sunday into Sunday night, a slight chance for Monday afternoon/evening. High pressure will remain over the Atlantic Tuesday through Thursday, providing a southerly flow. Winds should remain below SCA criteria for most of the time since the flow will be light. A few afternoon/evening showers and thunderstorms are possible Tuesday and Wednesday. There is a chance that convection may be more widespread Thursday afternoon/evening as a boundary from the north and east approaches. && .TIDES/COASTAL FLOODING... Elevated water levels will persist over the next few days. The flow will be light, so the most likely scenario is that sensitive areas will be around action stage. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...LFR NEAR TERM...LFR SHORT TERM...KLW LONG TERM...BJL AVIATION...BJL/LFR MARINE...BJL/LFR TIDES/COASTAL FLOODING...
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 902 PM EDT Sat Aug 8 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-091000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 902 PM EDT Sat Aug 8 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-091000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 902 PM EDT Sat Aug 8 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight A Flood Warning is in effect for Central Augusta County and City of Staunton until 3 AM EDT tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Roanoke radar (KFCX), 164 km away, was scanning. The volume nearest the first event began at 01:52 UTC.
8 flood, 3 flash flood. Local standard time, as filed.
Houses flooded along North Lewis St.
Several feet of rapidly flowing water engulfed the Intersection of Beverley Street and Augusta Street.
West Beverly St. closed at Montgomery Ave. and West Frederick St. due to flooding.
Parts of the Road were washed out near the Intersection of Estaline Valley Road and Augusta Springs Road.
A mudslide occurred due to heavy rainfall around the 2500 Block of Spring Hill Road.
Morris Mill Rd. closed due to flooding near the 3000 block.
Frank Mills Rd. closed due to flooding near the 500 block.
U.S. 250 closed due to flooding at the intersection with Bon Lea Dr.
Route 254 closed due to flooding at the intersection with Miss Phillips Rd.
Union Church Rd. closed due to flooding near the 500 block.
Desper Hollow Rd. closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918405, 916514, 918408, 916517, 916519, 918410, 918412, 918414, 918416, 918421, 918425.